Hail, Polk
- When
- August 24, 2:30 PM EST to 2:35 PM EST
- Where
- Polk County, Ducktown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.030, -84.380
The sheriffs office reported penny-size hail in Ducktown.
Isolated severe thunderstorm developed during the afternoon hours as the surface temperatures rose into the 90s and instability increased across east Tennessee. Storm reports consisted of damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated severe thunderstorm developed during the afternoon hours as the surface temperatures rose into the 90s and instability increased across east Tennessee. Storm reports consisted of damaging winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 24, 1:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT FRI AUG 24 2007 .SHORT TERM...(TONIGHT AND SATURDAY)...UPPER RIDGE CONTINUES TO FLATTEN OUT IN THE SHORT TERM...AND A WEAK COLD FRONT EDGES CLOSER. MODELS INDICATE A BETTER CHANCE OF PRECIP TOMORROW...AND MORE CLOUDS...WITH TEMPS LOWER THAN RECENT DAYS. AM NOT OPTIMISTIC FOR A DRAMATIC CHANGE...SO WILL ONLY GO WITH SLIGHT CHANCE POPS...AND WILL GENERALLY GO A BIT ABOVE MAV TEMPS BOTH TONIGHT AND TOMORROW. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...FRONT CURRENTLY CAUSING CONVECTIVE ACTIVITY IN THE MIDWEST WILL TRY TO ASSERT ITSELF HERE ON SATURDAY NIGHT/SUNDAY, BUT CONFIDENCE IS LOW. GFS HAS A HUGE PRECIP BULLS EYE OVER THE CWA, BUT THIS APPEARS TO CONVECTIVE FEEDBACK, SO WILL PARTLY IGNORE. BELIEVE FRONT WILL DESTABILIZE AIR MASS ENOUGH TO RAISE POPS A HAIR, AND SOME SPOTS WILL RECEIVE BOUNTIFUL WELCOME RAIN, BUT IT WILL BE LARGELY A GOOSE EGG FOR MOST PLACES, AGAIN. UPPER RIDGE RETURNS TO DOMINANCE TUESDAY THROUGH THURSDAY, UNTIL THE NEXT POSSIBLE LITTLE SYSTEM MOVES THROUGH. THIS LATER TIME PERIOD IS REALLY THE PROBLEM BECAUSE MODELS SHOW A DRAMATIC PATTERN CHANGE WITH UPPER TROF SETTLING IN OVER EASTERN NOAM, AND RIDGE MOVING WEST. THIS WOULD PUT US IN MUCH COOLER TEMPERATURE REGIME. HOWEVER USUAL CAVEATS APPLY THIS FAR OUT. PLUS, WEVE ALL BEEN BURNED BEFORE WITH THIS TYPE OF ADVERTISED CHANGE DURING THE DEEPENING DROUGHT, SO I AM GUN SHY. HAVE LEFT TEMPS FROM PREVIOUS PACKAGE ALONE PRETTY MUCH. AT THIS POINT, COOLER MEANS JUST SEASONALLY HOT, NOT BLISTERING RECORDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 75 94 72 94 71 / 20 20 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 94 70 90 70 / 10 20 30 40 20 OAK RIDGE, TN 74 97 69 92 70 / 10 20 30 40 20 TRI CITIES AIRPORT, TN 67 93 66 88 65 / 10 20 30 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/BB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT FRI AUG 24 2007 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT FRI AUG 24 2007 /430 AM CDT FRI AUG 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...PLENTY OF SUNSHINE TODAY WILL ALLOW TEMPERATURES TO WARM INTO THE MID 90S NORTH AROUND 100 DEGREES SOUTH THIS AFTERNOON. HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED ACROSS MUCH OF THE VALLEY BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
The sheriffs office reported penny-size hail in Ducktown.
The sheriffs office reported several trees downed by thunderstorm winds near Cosby.
The sheriffs office reported several trees downed by thunderstorm winds near Archville.
A spotter reported a Kentucky Fried Chicken Restaurant's sign was blown off by thunderstorm winds in Greenville. In addition, a credit union had some roof damage. Bleachers at the fairground were also damaged by winds. Trees were also downed in the area.
The sheriffs office reported quarter-size hail in the northeast portions of the county.
The sheriffs office reported several trees downed by thunderstorm winds on Morgan Road in the Luminary area.
The sheriffs office reported a tree and power line downed by thunderstorm winds on Ive Moore Road in Ten Mile.
The sheriffs office reported penny-size hail on Ive Moore Rd in Ten Mile.
The sheriffs dispatch reported two trees downed by thunderstorm winds across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51623, 51624, 51630, 51631, 51626, 51628, 51645, 51651, 51650.